First impression. She had a pillow scrunched up to the left of her head, her neck tilted, her shoulder engaging the pillow as if it were a telephone. She was holding a conversation with someone. Was she calling home? She asked questions through her pillow, waited an appropriate time, and then commented on the perceived answer. Nodding her head, she asked them to speak up. Thanking them for their time, she “hung up” but still would not take notice of me. She did not respond to my questions, but did localize to painful stimuli.
I look through her vitals. Sinus bradycardia, otherwise normal. PMhx reads “htn” and “psychiatric d/o.”
Time zero. She had been here a few hours prior to my evaluation. I look through her previous nursing and physician notes.
A gas station attendant called 911 because she, a 50-year-old woman, was drinking alcohol and acting belligerently. She was demanding cigarettes when EMS arrived. When someone asked for her name, she retorted, “I already told you yesterday, Marcus!” Everyone was either “Marcus” or “April” to her.
Amid yelling to herself, she snapped at the registration clerk. “April, why are you always so drunk?” She demanded her bags be returned to her, even though she arrived empty-handed.
She was aware of her own confusion at one point, complaining of a “disorganized” feeling. It was late in the evening, but the nurses documented that she wore sunglasses. She grabbed for the ultrasound gel and hand foam, believing they were chapstick.
I continue reading ....
“I talk aloud sometimes. It's no biggie,” she declared to no one in particular. She continued on in her imagined conversation. “Hmm? What? I can't understand what you are saying. I'm not a whisperer,” she replied to the air. Lorazepam, haloperidol, and diphenhydramine were administered IM.
She became more aggressive, throwing air punches at staff, pulling the mattress off her cot. She could not be redirected. She would walk into other patients' rooms. We had to provide a sitter. Occasionally, she would stop and take a break. Inhaling between abducted second and third digits against her pursed lips, she exclaimed, “I shouldn't be smoking in here.” She screamed at Marcus and April, “Don't spill the milk!” She pointed at a vial cap, wanting to take the “pill.” A staff member inserted an IV and administered more haloperidol and lorazepam.
Her oddness deepened. She had to be placed in soft restraints. She would not hold still for a head CT. Refractory to multiple doses of high-potency antipsychotics and sedatives? Her body must have some familiarity with these classes of drugs. Urine toxicology screen is negative. Aspirin, acetaminophen, and ethanol negative. WBC 16.9.
Now. We obtain a head CT under etomidate sedation. One medication to which she is not immune. No frontal or parietal lobe changes by my initial read. Transported off the scanner, she is picking, picking, picking at the air, at her clothes. Her sunglasses have been confiscated, and she squints in bright light. I feel her skin. I look at her flushed face and chapped lips, and then into her eyes. The answer is here. Just one more step before we cure her.
More etomidate, and we are able to get an ECG, which shows sinus bradycardia with normal QRS width and QTc, and no terminal R in avr. OK, so we are safe. Time for a diagnostic and therapeutic maneuver.
Physostigmine 1 mg IV. Five minutes later, she is alert, oriented, and interactive. She is a different person entirely, except for her Australian accent. She denies suicide or homicide ideation. She states her full name and her medications: clonidine and atenolol for anxiety. A possible explanation for the absence of tachycardia.
She cannot recall or will not divulge exactly what she took before arrival and what transpired to land her in our ED. Regardless, a number of compounds including antihistamines, low-potency antipsychotics, or recreational drugs could be the culprit here. I explain to her that she will likely feel more confused in a few minutes when our antidote wears off. I have our intern research the cost of a drip. He points at a screen: “$$$ physostigmine.” I guess the internist will just have to spot dose when he is ready for an interview. I inform her that she will be admitted pending metabolization.